Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 51, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2021, 3:20 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2021, 3:20 PM CDT (20:20 UTC)
- Expired
- Jun 11, 2021, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 3:38 PM CDT | HAIL 0.7 | 4 Nw Ozawkie, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 8:30 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 11, 12:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2135 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted.
575
WUUS53 KTOP 112020
SVRTOP
KSC085-087-112045-
/O.NEW.KTOP.SV.W.0051.210611T2020Z-210611T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
320 PM CDT Fri Jun 11 2021
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Jefferson County in northeastern Kansas...
Southeastern Jackson County in northeastern Kansas...
* Until 345 PM CDT.
* At 319 PM CDT, a severe thunderstorm was located 6 miles northeast
of Hoyt, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Valley Falls and Ozawkie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 9567 3936 9567 3939 9562 3942 9539
3919 9540
TIME...MOT...LOC 2019Z 258DEG 21KT 3929 9561
HAIL...1.00IN
WIND...60MPH
$$
Jones2 follow-up statements
239
WWUS53 KTOP 112029
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
329 PM CDT Fri Jun 11 2021
KSC085-112039-
/O.CAN.KTOP.SV.W.0051.000000T0000Z-210611T2045Z/
Jackson-
329 PM CDT Fri Jun 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning
has moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Kansas.
LAT...LON 3919 9540 3923 9559 3937 9559 3941 9539
TIME...MOT...LOC 2029Z 260DEG 22KT 3929 9551
$$
KSC087-112045-
/O.CON.KTOP.SV.W.0051.000000T0000Z-210611T2045Z/
Jefferson-
329 PM CDT Fri Jun 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN JEFFERSON COUNTY...
At 329 PM CDT, a severe thunderstorm was located 4 miles southwest of
Valley Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Valley Falls and Ozawkie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 9540 3923 9559 3937 9559 3941 9539
TIME...MOT...LOC 2029Z 260DEG 22KT 3929 9551
HAIL...1.25IN
WIND...60MPH
$$
Jones611
WWUS53 KTOP 112041
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
341 PM CDT Fri Jun 11 2021
KSC087-112051-
/O.EXP.KTOP.SV.W.0051.000000T0000Z-210611T2045Z/
Jefferson-
341 PM CDT Fri Jun 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON COUNTY
WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Kansas.
LAT...LON 3919 9540 3923 9559 3937 9559 3941 9539
TIME...MOT...LOC 2041Z 258DEG 21KT 3930 9543
$$
JonesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:16 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 11, 3:16 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 316 PM CDT Fri Jun 11 2021 .DISCUSSION... Issued at 316 PM CDT Fri Jun 11 2021 It appears much of the convective activity has been driven more by the cold pool formed from the overnight convection in NEB. There may be a MCV now with the MCS and it looks to be propagating along the axis of the better theta-e advection. This would have the higher POPs remaining over the eastern sections of the forecast area into this evening. Further west along the synoptic front, lift has not been strong enough to overcome the capping inversion seen on the 16Z TOP RAOB. There may yet be some storms develop along this boundary, but based on the 20Z satellite imagery it may be mainly south of Morris CO where the CU field looks more agitated. Also the convective outflow pushing south through the area may limit initiation other than what is currently ongoing. I think the models may be hanging onto the POPs a little to long into the night tonight since the outflow from today's storms is already south of the KS river. So have trended faster with decreasing POPs this evening. Lows tonight may be tricky as models generally want to keep them near 70. However there is some dry air moving in. The lower dewpoints seen in western NEB may not make it all the way into the forecast area but lows are expected to range from the lower 60s north central counties to near 70 over the east central counties. For Saturday through Friday an upper ridge redevelops over the Rockies and strengthens. This is expected to keep a northerly mid level flow over the forecast area with no obvious dynamics impacting the area. That is not to say there couldn't be a transient wave rounding the ridge axis, but confidence in these smaller scale features is not high enough to include a POP at this time. Surface ridging and a northeasterly wind is expected to keep highs on Saturday in the upper 80s. Otherwise highs should be in the lower and middle 90s through the rest of the forecast period. Lows Sunday could fall into the lower 60s with good radiational cooling. After that mild temps are expected to prevail for lows with readings in the middle 60s to near 70. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1158 AM CDT Fri Jun 11 2021 Main challenge is timing TS through the afternoon. Some uncertainty as a result of higher convective inhibition and inconsistent CAMs makes it more challenging. The inhibition may require a longer period of heating the boundary layer for storms to develop near the terminals unless outflow from storms to the north surges south. As a result, may be a little more broad with the window of time storms could impact the terminals. If storms move in, expect VSBY to be restricted by +RA and strong wind gusts causing IFR conditions. Otherwise I think VFR conditions should prevail once the storms move south this evening. There is some signal for MVFR CIGS to linger but confidence in this is to low to include in the forecast at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Wolters AVIATION...Wolters
Hazardous weather outlook, Jun 11, 8:47 AM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 847 AM CDT Fri Jun 11 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-121400- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 847 AM CDT Fri Jun 11 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds around 70 mph and torrential rainfall leading to localized flash flooding are possible across northeast, east central and parts of north central Kansas. Areas along and east of a line from Washington to Abilene stand the better chances of seeing severe weather. There may also be some hail with the thunderstorms. Storms could enter northeast Kansas as early as 10:30 this morning and the risk for severe weather is expected to last into the early evening as storms generally move south into east central Kansas through the afternoon. Heat indicies are expected to reach 100 to 105 this afternoon across east central Kansas before thunderstorms move through the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should be ready to report severe weather to local authorities and the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Jun 11, 2:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
223 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG MAYETTA 39.34N 95.72W
06/11/2021 JACKSON KS PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0150 PM TSTM WND GST 1 NW HOYT 39.26N 95.72W
06/11/2021 M62 MPH JACKSON KS PUBLIC
0154 PM TSTM WND DMG 1 NW HOYT 39.26N 95.71W
06/11/2021 JACKSON KS PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&Local storm report, Jun 11, 2:25 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND DMG 4 S HOLTON 39.40N 95.73W
06/11/2021 JACKSON KS LAW ENFORCEMENT
TREE KNOCKED OVER A POWER LINE NEAR 198TH
AND R4.
&&
CPLocal storm report, Jun 11, 2:30 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND GST WINCHESTER 39.32N 95.27W
06/11/2021 M58 MPH JEFFERSON KS FIRE DEPT/RESCUE
&&Local storm report, Jun 11, 2:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST GRANTVILLE 39.08N 95.55W
06/11/2021 M75 MPH JEFFERSON KS PUBLIC
&&
LAFLINLocal storm report, Jun 11, 2:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG TECUMSEH 39.04N 95.57W
06/11/2021 SHAWNEE KS PUBLIC
TREE DAMAGE.
&&
LAFLINLocal storm report, Jun 11, 2:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 2 E TECUMSEH 39.04N 95.54W
06/11/2021 SHAWNEE KS PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&
LAFLINThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:10 PM CDT | Special Weather Statement | TOP | Nemaha | 35 min |
| Jun 11, 12:19 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 41 min |
| Jun 11, 12:56 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 49 min |
| Jun 11, 1:28 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 47 min |
| Jun 11, 2:03 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 42 min |
| Jun 11, 2:10 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 35 min |
| Jun 11, 2:21 PM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 24 min |
| Jun 11, 2:25 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 19 min |
| Jun 11, 2:40 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 50 min |
| Jun 11, 3:08 PM CDT | Areal Flood Advisory | TOP | Douglas | 3 hr |
| Jun 11, 3:35 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 25 min |
| Jun 11, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Douglas, Franklin, Osage | 40 min |
| Jun 11, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 30 min |
| Jun 11, 5:15 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 30 min |
| Jun 11, 5:32 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 28 min |
| Jun 11, 6:01 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.